Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 145, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 10, 2009, 2:47 PM CDT for Randolph County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2009, 2:47 PM CDT (19:47 UTC)
- Expired
- Aug 10, 2009, 5:46 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Randolph County, AR
The radar
The Memphis radar (KNQA), 136 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:49 PM CDT | FLASH FLOOD | Pocahontas, AR | ONGOING WATER RESCUE DUE TO CARS HYDROPLANING INTO DITCHES THAT ARE FILLING UP RAPIDLY. REPORTS OF TORRENTIAL RAIN AND FLOODING IN DOWNTOWN POCAHONTAS. RADAR ESTIMATES OVER 3 INCHES OF RAIN IN 1 HR 20 MIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 101947
FFWMEG
ARC121-102145-
/O.NEW.KMEG.FF.W.0145.090810T1947Z-090810T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 445 PM CDT
* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE BIGGERS AND ATTICA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA.
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3629 9078 3630 9080 3627 9082 3621 9081
3617 9083 3615 9110 3616 9111 3638 9101
3639 9075
$$2 follow-up statements
000
WGUS54 KMEG 102117
FFWMEG
ARC121-102315-
/O.EXT.KMEG.FF.W.0145.000000T0000Z-090810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 615 PM CDT
* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CONTINUED OVER THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE BIGGERS AND ATTICA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3629 9078 3630 9080 3627 9082 3621 9081
3617 9083 3615 9110 3616 9111 3638 9101
3639 9075
$$000
WGUS74 KMEG 102245
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT MON AUG 10 2009
ARC121-102256-
/O.CAN.KMEG.FF.W.0145.000000T0000Z-090810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AR-
546 PM CDT MON AUG 10 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
RANDOLPH COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3629 9078 3630 9080 3627 9082 3621 9081
3617 9083 3615 9110 3616 9111 3638 9101
3639 9075
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:48 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 10, 12:48 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1248 PM CDT MON AUG 10 2009 .UPDATE... .UPDATED FOR 18Z AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 1050 AM CDT MON AUG 10 2009/ UPDATE... TODAY/S FORECAST IS IN GREAT SHAPE. MADE A FEW SMALL ADJUSTMENTS MAINLY TO SKY COVER. DISCUSSION... WILL MONITOR FOR POSSIBLE STRONG/SEVERE THUNDERSTORMS MAINLY NORTH OF A JONESBORO AR TO HUNTINGDON TN LINE THIS AFTERNOON/EVENING. OTHERWISE...HOT AND HUMID CONDITIONS WILL PREVAIL. AT 1045 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...RAINFREE CONDITIONS WERE OCCURRING UNDER SUNNY SKIES. VERY WARM AND HUMID CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE 82 TO 90 DEGREE RANGE AND DEWPOINTS IN THE MID TO UPPER 70S. A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE OVER SOUTHWEST MISSOURI. REST OF TODAY...NORTHERN AREAS MENTIONED ABOVE HAVE THE BEST SHOT FOR SHOWERS/STORMS WHICH MAY BE STRONG/SEVERE WHERE CAPPING IS WEAKEST...CURRENT MCS OVER SW MO MAY DROP SOUTHEAST AND AFFECT THESE AREAS...AND CLOSE TO AN OLD OUTFLOW BOUNDARY THAT CURRENTLY IS LOCATED OVER SE MO. FOR NOW...KEPT 20 TO 40 PERCENT CHANCES IN THESE AREAS. BELIEVE THE MCS OVER SW MO WILL MAINLY MOVE EAST... BUT MAY DROP AN OUTFLOW INTO THESE AREAS AFTER 3 PM CDT...WHEN THESE AREAS HAVE THE BEST SHOT FOR RAIN. WITH THE AIR BEING MOIST... PW 1.6 TO 2 INCHES...AND VERY UNSTABLE...LIFTED INDICES -6 TO -11...DAMAGING WIND/MICROBURSTS ARE POSSIBLE ALONG WITH POSSIBLE LARGE HAIL AND VERY HEAVY RAINFALL OF 1 TO 3 INCHES IF NOT MORE. THINK CURRENT HWO HANDLES THINGS WELL. ACROSS THE REST OF THE AREA...INCLUDING AREAS ALONG AND SOUTH OF I-40...INCLUDING MEMPHIS...OXFORD...AND TUPELO...THINK MAINLY RAINFREE CONDITIONS WILL OCCUR WITH STRONGER LOW/MID LEVEL CAPPING. CANNOT RULE OUT AN ISOLATED STORM THIS AFTERNOON WHICH COULD BE LOCALLY STRONG/SEVERE...BUT BELIEVE COVERAGE WILL REMAIN BELOW 15 PERCENT...SO DID NOT MENTION IN ZONES. HOT AND HUMID CONDITIONS WILL PREVAIL TODAY AS HIGHS IN THE LOWER 90S COMBINED WITH DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDICES IN THE 100 TO 105 DEGREE RANGE...JUST BELOW HEAT ADVISORY CRITERIA. PERSONS OUTDOORS ARE ENCOURAGED TO SLOW DOWN AND DRINK PLENTY OF WATER THIS AFTERNOON. MBS && .AVIATION... 18Z TAF CYCLE TAF SITES WILL EXPERIENCE VFR CONDITIONS TODAY. SOME SCATTERED THUNDERSTORM DEVELOP WILL BE POSSIBLE OVER/NEAR KJBR THIS AFTERNOON. OVERNIGHT EXPECT LIGHT SOUTHERLY WINDS AND VFR CONDITIONS OVER KJBR...KMKL...AND KMEM. SOMEWHAT CONFIDENT THAT KTUP COULD SEE TEMPO IFR CONDITIONS NEAR SUNRISE. LARGE AREA OF CONVECTION WILL LIKELY MOVE SOUTHEAST OUT OF SOUTHERN MISSOURI AFTER 10Z. WITH THAT MIND IM LEANING IN TEMPO THUNDERSTORMS FOR KJBR...KMKL...AND KMEM...WITH CIGS AROUND 3K. JAB && .PRELIMINARY POINT TEMPS/POPS... MEM 93 75 90 73 / 10 30 70 30 MKL 92 70 86 70 / 20 40 60 30 JBR 93 71 86 70 / 20 50 60 20 TUP 93 74 93 71 / 10 10 70 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 10, 4:35 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 435 AM CDT MON AUG 10 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 435 AM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS AREAS NORTH OF A JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE MID SOUTH TUESDAY AND TUESDAY NIGHT. AN ORGANIZED SEVERE WEATHER EVENT WILL BE POSSIBLE DURING THIS PERIOD AS A STRONGER UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT MOVE ACROSS THE AREA. MODERATE INSTABILITY AND INCREASING ATMOSPHERIC WINDS MAY ALLOW STORMS TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS SHOULD BE DAMAGING WINDS AND LARGE HAIL...BUT A FEW ISOLATED TORNADOES MAY ALSO DEVELOP. A THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL ALSO EXIST. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. JLH
In the hours before
Special weather statement, Aug 10, 1:55 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 155 PM CDT MON AUG 10 2009 ARZ008-009-101930- CLAY AR-RANDOLPH AR- 155 PM CDT MON AUG 10 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED OVER SUCCESS AT 155 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR CORNING...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 10, 2:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 226 PM CDT MON AUG 10 2009 ARZ008-009-102000- CLAY AR-RANDOLPH AR- 226 PM CDT MON AUG 10 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... WESTERN CLAY COUNTY IN EASTERN ARKANSAS... EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF MAYNARD AT 226 PM CDT... MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR CORNING AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:23 PM CDT | Areal Flood Advisory | MEG | Clay, Randolph | 3 hr |
| Aug 10, 2:29 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Randolph | 46 min |
| Aug 10, 3:06 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Randolph | 54 min |
| Aug 10, 3:14 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 35 min |
| Aug 10, 3:24 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 66 min |
| Aug 10, 3:37 PM CDT | Areal Flood Advisory | MEG | Lawrence, Randolph | 113 min |
| Aug 10, 3:54 PM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 2 hr |
| Aug 10, 3:59 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 61 min |
| Aug 10, 4:03 PM CDT | Flash Flood Warning | MEG | Clay, Greene | 118 min |
| Aug 10, 4:17 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 41 min |
| Aug 10, 4:43 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 38 min |
| Aug 10, 4:45 PM CDT | Flash Flood Warning | MEG | Clay, Greene, Lawrence, Randolph | 97 min |
| Aug 10, 5:09 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 31 min |
| Aug 10, 5:37 PM CDT | Areal Flood Advisory | MEG | Craighead, Greene, Lawrence | 80 min |
| Aug 10, 6:09 PM CDT | Areal Flood Advisory | MEG | Cross, Poinsett | 63 min |
| Aug 10, 6:19 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi, Poinsett | 26 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.